Nebraska, 2016

Hail and Damaging Winds in Nebraska, July 5, 2016

July 5, 2016 · NWS GID · 16 events in 8 counties and zones

Damaging winds and hail up to the size of ping pong balls occurred in some locations on this Tuesday afternoon and evening. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Damaging winds and hail up to the size of ping pong balls occurred in some locations on this Tuesday afternoon and evening. This event began with the initial thunderstorms forming near the state line just south and east of McCook between 2 and 3 p.m. CST. These storms expanded northeast into Gosper and Furnas Counties, where 1 inch hail fell in and just north of Arapahoe. They continued moving northeast into Phelps County, and eventually into Buffalo County through 6 p.m. CST where they dissipated. No additional severe weather was reported with these storms once they left Gosper and Furnas Counties. However, around 4:30 p.m. CST, new storms formed over Adams County. Multicell development resulted in storms expanding into a cluster that enveloped northern Adams and southern Hall Counties. This cluster of storms eventually tracked northeast all the way to Columbus, affecting Hamilton, Howard, Merrick, Nance, and Polk Counties. These storms produced multiple reports of severe hail, the largest of which was the size of ping pong balls near Hordville, in northeast Hamilton County. Snapped off branches and trees were blown down in portions of St. Paul and Grand Island. A semi trailer was also blown over on Highway 81 in Polk County.

At dawn, a quasi-stationary front extended from the Ohio Valley through Missouri, turning northwest into Kansas and Nebraska. This front lifted northeast as a warm front and was east of Nebraska by midday. A very weak cold front was sagging southward through the Northern Plains. This front entered northern Nebraska during the afternoon and extended roughly along I-80 from west to east by mid-evening. The upper levels were characterized by zonal flow, with a very slight trough over the Pacific Northwest and a slight ridge over the Great Lakes. Despite Nebraska being just south of the Westerlies, a weak/subtle shortwave trough was moving through. This was a hot, humid day, with high temperatures in the lower to middle 90s, and dewpoints in the lower to middle 70s. Combined with very steep mid-level lapse rates of 8 deg C/km, MLCAPE was between 2000 and 4000 J/kg, with the highest values where dewpoints were highest, north and east of Grand Island. Due to the weak wind profile, effective deep layer shear was only 25 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 3:00 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
400 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 231 PM CDT Tue Jul 5 2016

A surface trough evident in both observations and on radar this
afternoon extends from around Fullerton Nebraska southwest towards
Cambridge Nebraska. Expect this trough to be the focus of shower
and thunderstorm development through the late afternoon and
evening hours as the CAP continues to erode and an upper level
disturbance approaches from the west.

With ample instability in place...once the CAP breaks...expect
some of these storms to rapidly intensify...with the possibility
of large hail and strong wind gusts both possible. That
said...with very modest shear...continue to think that widespread
severe weather is rather unlikely...and more than likely any
reports of large hail should be very isolated and the duration of
the strongest storms will be relatively brief. While widespread
severe weather seems unlikely...with elevated instability
persisting through the overnight hours and the approaching upper
level disturbance...expect a rather active evening across the
local area with likely the best chance for widespread rainfall of
the entire forecast period...with many of the short term forecast
models developing a line of precipitation and propagating it
southeastward across the entire forecast area during the overnight
hours.

For Wednesday...expect significant instability to build across the
local again...with slightly more significant shear to work with.
That said...the CAP is expected to be stronger and the forcing of
the subsequent disturbance will be primarily during the evening
and overnight hours...so the daytime is expected to remain dry
with another round of near 100 degree or greater heat index
values expected across much of the local forecast area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 231 PM CDT Tue Jul 5 2016

Periodic small chances for thunderstorms are evident through the
extended periods...albeit most areas will likely remain dry as
coverage is not expected to be widespread any particular day.

Starting Wednesday night...expect the next upper level disturbance
to brush the northern half of the forecast area potentially
sparking some elevated thunderstorm activity during the evening
and overnight hours. While coverage of thunderstorm activity is
uncertain...with significant elevated instability and some deep
layer shear to work with...could see a few storms develop large
hail to the size of golf balls and damaging wind gusts...and not
surprisingly much of south central Nebraska is highlighted with a
slight risk of severe weather from the storm prediction center
again tomorrow.

Thereafter...thunderstorm chances diminish across the majority of
the forecast area for Thursday and Friday...albeit a few storms
will be possible across the northern and eastern fringes of the
local area behind a passing cold front Thursday afternoon. That
said...expect a slightly cooler airmass to settle in behind this
front bringing some relief to the local area later this week and
through the upcoming weekend...when high temperatures are expected
to return to near or just below normal.

Additional chances for thunderstorms then return to the forecast
area Saturday through next Tuesday...as several weak disturbances
traverse the plains.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Jul 5 2016

While prevailing VFR conditions are forecast through the
period...expect the chance for a TSRA or VCTS during the late
afternoon through evening hours that will likely result in MVFR or
lower VSBYS and CIGS as they move across either terminal. While
at this point it looks like both terminals should be brushed by
some activity later today...the exact timing is still too
uncertain to nail down in a short tempo group for the time being.
Otherwise...expect increasing southerly winds this afternoon ahead
of a surface trough that will provide the focus for TSRA
development later today. Winds will then lessen and become more
variable as the axis of this trough moves across the area...with
clearing skies and light southerly winds expected to start off the
day Wednesday.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jul 5, 2:18 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT TUE JUL 5 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
318 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE
SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON
THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE
SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE
PRIMARY HAZARDS.

IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES
WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY
ACROSS AREAS EAST OF HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL
AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH
THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE
SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH
THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY
FOR AREAS EAST OF HIGHWAY 281.

IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND
THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO
PHILLIPSBURG KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Jul 5, 2:40 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE JUL 5 2016

NEZ072-082-052130-
GOSPER NE-FURNAS NE-
340 PM CDT TUE JUL 5 2016

...STRONG THUNDERSTORM OVER SOUTHERN GOSPER AND NORTHWESTERN FURNAS
COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOLBROOK...OR 36 MILES SOUTHWEST
OF LEXINGTON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOLBROOK AROUND 350 PM CDT.
  ARAPAHOE AROUND 405 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 10019 4035 10010 4044 10009 4044 9998
      4047 9998 4042 9965 4040 9964 4012 10018
TIME...MOT...LOC 2040Z 218DEG 13KT 4031 10007

KELLEY

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Furnas

When
July 5, 3:09 PM CST
Where
Furnas County, Arapahoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -99.900

Hail, Gosper

When
July 5, 3:13 PM CST
Where
Gosper County, 15.43 mi S of Elwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -99.900

Hail, Furnas

When
July 5, 3:40 PM CST
Where
Furnas County, Edison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.770

Hail, Adams

When
July 5, 4:54 PM CST to 5:07 PM CST
Where
Adams County, 0.65 mi SE of (Hsi)hastings Arpt to 2.5 mi NNE of (Hsi)hastings Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
40.594, -98.421

Hail, Adams

When
July 5, 5:30 PM CST
Where
Adams County, 6.17 mi NNE of (Hsi)hastings Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.682, -98.382

Hail, Hall

When
July 5, 6:07 PM CST
Where
Hall County, 3.13 mi E of Grand Is
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.920, -98.290

Thunderstorm Wind, Hall

When
July 5, 6:07 PM CST
Where
Hall County, Grand Is
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.920, -98.350

Wind gusts estimated near 60 MPH resulted in a few downed trees and power outages.

Thunderstorm Wind, Hall

When
July 5, 6:16 PM CST
Where
Hall County, 2 mi S of Doniphan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.741, -98.370

Wind gusts were estimated to be near 60 MPH.

Hail, Merrick

When
July 5, 6:36 PM CST
Where
Merrick County, 2 mi N of Chapman
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.049, -98.170

Hail, Hamilton

When
July 5, 6:40 PM CST
Where
Hamilton County, 2 mi WSW of Hordville
Measured
1 in hail
Reported by
Public
Coordinates
41.069, -97.936

Hail, Howard

When
July 5, 6:40 PM CST
Where
Howard County, 3 mi SE of Dannebrog
Measured
1.25 in hail
Reported by
Public
Coordinates
41.089, -98.509

Thunderstorm Wind, Howard

When
July 5, 6:49 PM CST
Where
Howard County, 1 mi S of St Paul
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.206, -98.470

Local country club and golf course suffered tree damage as a result of damaging winds. One extremely large tree approximately 5 feet in diameter was blown down. Large branches were downed from other trees.

Hail, Hamilton

When
July 5, 6:53 PM CST
Where
Hamilton County, Hordville
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.080, -97.900

Hail, Merrick

When
July 5, 7:11 PM CST
Where
Merrick County, 8.81 mi NW of Clarks
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.290, -97.970

Hail, Merrick

When
July 5, 7:12 PM CST
Where
Merrick County, Clarks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.200, -97.850

Thunderstorm Wind, Polk

When
July 5, 7:55 PM CST
Where
Polk County, 11.51 mi NNE of Shelby
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.360, -97.370

Wind gusts estimated to be near 70 MPH resulted in tree damage and a semi truck being tipped over on Highway 81 between Roads 42 and 43.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639297, 639298, 639299, 639292, 639295, 639300, 639309, 639301, 639302, 639303, 639304, 639311, 639305, 639306, 639307, 643217.